Alert archive / New Mexico / Red Flag Warnings in 2017

Red Flag Warning 27, NWS Albuquerque, NM

May 15, 2017Harding County, San Miguel County, Union County, New Mexico

NWS Albuquerque, NM issued this red flag warning at May 15, 2017, 2:32 PM MDT for Harding County, San Miguel County, Union County, New Mexico. It took effect at May 16, 2017, 12:00 PM MDT. It was in force for 8 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
May 15, 2017, 2:32 PM MDT (20:32 UTC)
In effect from
May 16, 2017, 12:00 PM MDT
Expired
May 16, 2017, 8:00 PM MDT
In force
8 hr
Issued by
NWS Albuquerque, NM

Counties Harding County, NM, San Miguel County, NM, Union County, NM

The radar

The Cannon AFB radar (KFDX), 150 km from the middle of the area, began a volume at 20:34 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Amarillo Airport, TX (KAMA), launched 12:00Z, 8.5 hours before the alert went out and 225 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Amarillo Airport, TX at 12:00Z on 2017-05-15Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 428 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Amarillo Airport, TX at 12:00Z on 2017-05-15The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 134 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
428 J/kg
Mixed-layer CIN
-347 J/kg
Mixed-layer LCL
1717 m above ground
0-6 km bulk shear
18 kt
0-1 km storm-relative helicity
134 m²/s²
0-3 km storm-relative helicity
145 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

966 
WWUS85 KABQ 152032
RFWABQ

URGENT - FIRE WEATHER MESSAGE
National Weather Service Albuquerque NM
232 PM MDT Mon May 15 2017

...RED FLAG WARNING IN EFFECT THROUGH 9PM THIS EVENING FOR THE
MIDDLE RIO GRANDE VALLEY...WEST CENTRAL HIGHLANDS AND THE
SANDIA/MANZANO GALLINAS MOUNTAINS DUE TO VERY DRY...WINDY AND
UNSTABLE CONDITIONS...

...RED FLAG WARNING IN EFFECT TUESDAY FROM NOON UNTIL 8 PM FOR 
THE NORTHEAST AND EAST CENTRAL PLAINS DUE TO VERY DRY...WINDY AND
UNSTABLE CONDITIONS...

.A potent upper level low pressure system, currently moving
southeast across Southern California, will race toward New Mexico
and move over the state late Tuesday. Ahead of this system today,
strong winds and very dry air in the mid levels of the atmosphere
will mix down to the the surface and create critical fire weather
conditions across much of central and southern New Mexico. The 
focus for critical fire weather conditions with dry strong
southwest winds will shift further south and east Tuesday and 
include portions of the eastern plains of New Mexico.

NMZ104-108-161300-
/O.UPG.KABQ.FW.A.0025.170516T1700Z-170517T0300Z/
/O.NEW.KABQ.FW.W.0027.170516T1800Z-170517T0200Z/
Northeast Plains-East Central Plains-
232 PM MDT Mon May 15 2017

...RED FLAG WARNING IN EFFECT FROM NOON TO 8 PM MDT TUESDAY...

The National Weather Service in Albuquerque has issued a Red Flag
Warning...which is in effect from noon to 8 PM MDT Tuesday. The
Fire Weather Watch is no longer in effect. 

* AREA AND TIMING...Northeast and East Central Plains late 
  Tuesday morning through Tuesday evening. 

* 20 FOOT WINDS...Southwest 20 to 30 mph with occasional gusts 
  to 40 mph. 

* RELATIVE HUMIDITY...10 to 15 percent.

* IMPACTS...Any fires that develop will likely spread rapidly. 
  Outdoor burning is not recommended. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Please advise the appropriate officials or fire crews in the
field of this Red Flag Warning.

&&

$$

NMZ106-107-109-160300-
/O.CON.KABQ.FW.W.0026.000000T0000Z-170516T0300Z/
Middle Rio Grande Valley-Sandia...Manzano and Gallinas Mountains-
West Central Highlands-
232 PM MDT Mon May 15 2017

...RED FLAG WARNING REMAINS IN EFFECT UNTIL 9 PM MDT THIS
EVENING...

* AREA AND TIMING...Middle Rio Grande Valley, Sandia/Manzano and 
  Gallinas Mountains and the West Central Highlands. The 
  southern half of these areas, where antecedent conditions are 
  drier, will be especially vulnerable. Critical fire weather 
  conditions will peak between 3 and 6 PM MDT today. 

* 20 FOOT WINDS...Southwest 20 to 25 mph with occasional gusts 
  to 35 mph. 

* RELATIVE HUMIDITY...7 to 12 percent.

* IMPACTS...Any fires that develop will likely spread rapidly. 
  Outdoor burning is not recommended. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Please advise the appropriate officials or fire crews in the
field of this Red Flag Warning.

&&

$$
4 follow-up statements
248 
WWUS85 KABQ 160258
RFWABQ

URGENT - FIRE WEATHER MESSAGE
National Weather Service Albuquerque NM
858 PM MDT Mon May 15 2017

...RED FLAG WARNING IN EFFECT TUESDAY FROM NOON UNTIL 8 PM FOR 
THE NORTHEAST AND EAST CENTRAL PLAINS DUE TO VERY DRY...WINDY AND 
UNSTABLE CONDITIONS...

.A potent upper level low pressure system, currently moving
southeast across Southern California, will race toward New Mexico
and move over the state late Tuesday. Ahead of this system today,
strong winds and very dry air in the mid levels of the atmosphere
will mix down to the the surface and create critical fire weather
conditions across much of central and southern New Mexico. The
focus for critical fire weather conditions with dry strong
southwest winds will shift further south and east Tuesday and
include portions of the eastern plains of New Mexico.

NMZ106-107-109-160400-
/O.EXP.KABQ.FW.W.0026.000000T0000Z-170516T0300Z/
Middle Rio Grande Valley-Sandia...Manzano and Gallinas Mountains-
West Central Highlands-
858 PM MDT Mon May 15 2017

...RED FLAG WARNING WILL EXPIRE AT 9 PM MDT THIS EVENING...

Winds are gradually subsiding and relative humidities slowly
rising. Warning conditions may continue for another hour or two
but will not be widespread. 

$$

NMZ104-108-161300-
/O.CON.KABQ.FW.W.0027.170516T1800Z-170517T0200Z/
Northeast Plains-East Central Plains-
858 PM MDT Mon May 15 2017

...RED FLAG WARNING REMAINS IN EFFECT FROM NOON TO 8 PM MDT
TUESDAY...

* AREA AND TIMING...Northeast and East Central Plains late 
  Tuesday morning through Tuesday evening. 

* 20 FOOT WINDS...Southwest 20 to 30 mph with occasional gusts 
  to 40 mph. 

* RELATIVE HUMIDITY...10 to 15 percent.

* IMPACTS...Any fires that develop will likely spread rapidly. 
  Outdoor burning is not recommended. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Please advise the appropriate officials or fire crews in the
field of this Red Flag Warning.

&&

$$
726 
WWUS85 KABQ 160919
RFWABQ

URGENT - FIRE WEATHER MESSAGE
National Weather Service Albuquerque NM
319 AM MDT Tue May 16 2017

...RED FLAG WARNING IN EFFECT FROM NOON UNTIL 8 PM MDT FOR THE 
NORTHEAST AND EAST CENTRAL PLAINS DUE TO VERY DRY...WINDY AND 
UNSTABLE CONDITIONS...

.A potent upper level low pressure system, currently moving east 
into western Arizona, will race toward New Mexico and move over 
the state late today bringing strong winds and very dry air both 
ahead of and behind a Pacific cold front. The focus for critical 
fire weather conditions will shift further east today to include 
the Eastern Plains of New Mexico.

NMZ104-108-162100-
/O.CON.KABQ.FW.W.0027.170516T1800Z-170517T0200Z/
Northeast Plains-East Central Plains-
319 AM MDT Tue May 16 2017

...RED FLAG WARNING REMAINS IN EFFECT FROM NOON TODAY TO 8 PM MDT
THIS EVENING...

* AREA AND TIMING...Northeast and East Central Plains from noon
  until 8 PM MDT today.
 
* 20 FOOT WINDS...Southwest 25 to 30 mph with occasional gusts to
  45 mph. 

* RELATIVE HUMIDITY...8 to 13 percent.

* IMPACTS...Any fires that develop will likely spread rapidly. 
  Outdoor burning is not recommended. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Please advise the appropriate officials or fire crews in the
field of this Red Flag Warning.

&&

$$
480 
WWUS85 KABQ 162030
RFWABQ

URGENT - FIRE WEATHER MESSAGE
National Weather Service Albuquerque NM
230 PM MDT Tue May 16 2017

...RED FLAG WARNING IN EFFECT FROM NOON UNTIL 8 PM MDT FOR THE
NORTHEAST AND EAST CENTRAL PLAINS DUE TO VERY DRY...WINDY AND
UNSTABLE CONDITIONS...

.A potent upper level low pressure system, currently moving east
over Arizona, will race toward New Mexico and move over the state
late today bringing strong winds and very dry air both ahead of 
and behind a Pacific cold front. The focus for critical fire 
weather conditions will shift further east today to include the 
Eastern Plains of New Mexico.

NMZ104-108-170200-
/O.CON.KABQ.FW.W.0027.000000T0000Z-170517T0200Z/
Northeast Plains-East Central Plains-
230 PM MDT Tue May 16 2017

...RED FLAG WARNING REMAINS IN EFFECT UNTIL 8 PM MDT THIS
EVENING...

* AREA AND TIMING...Northeast and East Central Plains from noon 
  until 8 PM MDT today. 

* 20 FOOT WINDS...Southwest 25 to 30 mph with occasional gusts 
  to 45 mph. 

* RELATIVE HUMIDITY...8 to 13 percent.

* IMPACTS...Any fires that develop will likely spread rapidly. 
  Outdoor burning is not recommended. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Please advise the appropriate officials or fire crews in the
field of this Red Flag Warning.

&&

$$
783 
WWUS85 KABQ 170217
RFWABQ

URGENT - FIRE WEATHER MESSAGE
National Weather Service Albuquerque NM
817 PM MDT Tue May 16 2017

NMZ104-108-170330-
/O.EXP.KABQ.FW.W.0027.000000T0000Z-170517T0200Z/
Northeast Plains-East Central Plains-
817 PM MDT Tue May 16 2017

...RED FLAG WARNING HAS EXPIRED...

Cooler temperatures and increased moisture have brought an end to
the critical fire weather conditions experienced earlier in the 
day.


$$

What forecasters said that day

The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Albuquerque, NM wrote its last area forecast discussion before this red flag warning went out at May 15, 11:45 AM MDT, 2 hours 47 minutes earlier.

Area forecast discussion, May 15, 11:45 AM MDT, 2 hours 47 minutes before
Area Forecast Discussion
National Weather Service Albuquerque NM
1145 AM MDT Mon May 15 2017

.AVIATION...
18Z TAF CYCLE
VFR conditions are the rule today with less cirrus cloud coverage
then yesterday. Strong SW winds pick up across the forecast area,
with Aviation Weather Warning possible for KABQ later this afternoon
as gusts greater than 35 kts are possible. Winds are expected to
diminish after sunset tonight.

24

&&

.PREV DISCUSSION...253 AM MDT Mon May 15 2017...
.SYNOPSIS...
Springtime winds will increase during the next couple of days as a
deep Pacific low impacts the area. Initial precipitation will be the
lighter variety with gusty outflow winds favoring Tuesday into
Tuesday night. A secondary piece of Pacific energy will move over the
Great Basin and central Rockies and dip far enough south to impact
northern and central New Mexico Wednesday through Friday.
Precipitation will initially favor western areas but eventually
transition to eastern areas on Friday. Snow would be found across the
highest terrain favoring the northern mountains. Temperatures will
cool from west to east during the week with below normal high
temperatures expected across much of the area Wednesday through
Friday. Warmer temperatures expected during the weekend.

&&

.DISCUSSION...
A typical springtime weather pattern is shaping up for the week. Two
pieces of Pacific energy or troughs will be the main weather drivers.
Temperatures will gradually cool and correspond to periods of
precipitation chances and increased wind.

Main weather threats during today will be a combination of wind/fire
weather and perhaps even a few storms along the TX border. Convection
was sparse but strong enough storms across west TX pushed outflow
boundaries and higher dewpoints back into NM overnight. Daytime
atmospheric mixing should doom most of the thunderstorm chances
across the area although kept a slight chance across eastern portions
of most of the border counties. Much of the area should be sunnier
compared to yesterday so went a little bit above model temperature
guidance, especially central and eastern areas. Model guidance is
close enough to push out a wind advisory for the I25 corridor between
Las Vegas to Raton Pass. Fire weather concerns will also be found
across the southern tier of the area where there will be the
combination of drier fuels...gusty wind...low humidity and an
unstable atmosphere.

The Pacific trough, currently found over California, will make its
sweep over the central and southern Rockies Tuesday into Tuesday
night. Precipitation potential looks to be paltry so decided to make
most of the thunderstorm possibilities drier in nature. Gusty wind
will certainly be an impact with the any storms that develop.
Synoptic scale wind will also be an impact and another wind advisory
statement will be very possible across central and eastern portions
of the area. Temps will cool some from west to east and shift the
main fire weather concerns eastward.

A secondary piece of Pacific energy will push into the Great Basin
and central Rockies during the Wednesday/Thursday period and slowly
eject to the east on Friday. Temperatures will continue to cool and
expect below normal readings most areas during this period.
Precipitation chances look to be somewhat variable with some model
differences...especially between the GFS and ECMWF. They both agree
with developing a nice baroclinic precipitation band over the NW
quarter during the day on Wednesday and progressing the band further
south and east Wed night into Thursday before dissipating. The main
differences in the modeling appear to be related to the ejection
speed of the upper low on Friday. The GFS is more progressive than
the ECMWF. The operational Canadian run seems to favor the GFS.
Friday looks to be the coolest day of the week.

Next week looks to be drier overall but based on some mid level
moisture and instability levels...suspect some drier storms will be
possible. Temperatures would warm accordingly.

50

&&

.FIRE WEATHER...
Increasing southwest flow ahead of an approaching upper level
trough/low, currently moving southeast into Southern California,
will bring stronger winds today with impressive mixing heights and
clouds eroding from the west as a dry slot pushes in. All of the
ingredients for critical fire weather conditions are in place, with
the only limiter being a mixed green-up fuel state. However, NASA
SPoRT LIS 0-10cm relative soil moisture imagery shows 25% or less
across portions of fire weather zones 106, 107 and 109 where several
hours of winds and humidity exceeding critical thresholds are
forecast today. In addition to several preceding days of drying,
humidity recovery across these zones this morning is mostly poor.
Will go ahead a pull the trigger on a warning for those zones today,
with special emphasis on the southern half of those zones.

The upper level trough/low is forecast to race east across the state
late Tuesday, pushing a Pacific cold front through. This will begin
a cooling trend that will send much of central and western New
Mexico below normal. However, areas closer to the Texas border will
remain near/above normal Tuesday and with stronger winds and an even
drier airmass. The Northeast and East Central Plains will hit
critical wind/humidity thresholds Tuesday for many hours in addition
to Haines 5 and above normal mixing heights. The only limiter will
once again be a mixed green-up fuel state. Will go for a watch for
zones 104 and 108 for now, especially given more drying today with
warm/dry/windy conditions. Some dry lightning is possible Tuesday
afternoon across the NW and WC Mountains as the upper level trough
pushes overhead, but am not expecting a significant amount. Strong
westerly winds will continue Tuesday night behind the departing
wave, favoring the peaks and east slopes of the Central Mountain
Chain.

A new lee side trough will deepen late Wednesday in advance of the
next trough, a cold upper level low moving southeast from the upper
Great Basin. Winds/humidity will exceed critical thresholds for
several hours Wednesday afternoon across much of the plains, but is
looking less extreme overall with Haines down to 3-4. The upper
level low will slow-up and turn east over Colorado Wednesday night,
pushing a stronger Pacific cold front into our area. A frontal band
of precipitation will likely shift into NW New Mexico Wednesday
night and continue southeast across our area into Thursday, but
wetting precipitation, if any, will likely be confined to the higher
terrain. Daytime temperatures will be below normal areawide Thursday
behind the front, up to 20 degrees below normal across NW New
Mexico. A backdoor front will invade the Eastern Plains Friday and
provide low level moisture/upslope for a round of showers and storms
that will favor the eastern half. Below normal temperatures will
then persist through the weekend with the upper low taking its time
pulling northeast away from the region.

11

&&

.ABQ WATCHES/WARNINGS/ADVISORIES...
Fire Weather Watch from Tuesday morning through Tuesday evening for
the following zones... NMZ104-108.

Red Flag Warning until 9 PM MDT this evening for the following
zones... NMZ106-107-109.

Wind Advisory until 9 PM MDT this evening for the following zones...
 NMZ527>529.

&&
Hazardous weather outlook, May 15, 4:40 AM MDT, 9 hours 52 minutes before
Hazardous Weather Outlook
National Weather Service Albuquerque NM
440 AM MDT Mon May 15 2017

NMZ501>540-161100-
Northwest Plateau-Chuska Mountains-Far Northwest Highlands-
Northwest Highlands-West Central Plateau-West Central Mountains-
West Central Highlands-Southwest Mountains-
San Francisco River Valley-San Juan Mountains-Jemez Mountains-
West Slopes Sangre de Cristo Mountains-
Northern Sangre de Cristos above 9500 feet/Red River-
Southern Sangre de Cristos above 9500 feet-
East Slopes Sangre de Cristo Mountains-Upper Rio Grande Valley-
Lower Chama River Valley-Santa Fe Metro Area-
Middle Rio Grande Valley/Albuquerque Metro Area-
Lower Rio Grande Valley-Sandia/Manzano Mountains-Estancia Valley-
Central Highlands-South Central Highlands-Upper Tularosa Valley-
South Central Mountains-Raton Ridge/Johnson Mesa-
Far Northeast Highlands-Northeast Highlands-Union County-
Harding County-Eastern San Miguel County-Guadalupe County-
Quay County-Curry County-Roosevelt County-De Baca County-
Chaves County Plains-Eastern Lincoln County-Southwest Chaves County-
440 AM MDT Mon May 15 2017

This hazardous weather outlook is for portions of north and central
New Mexico.

.DAY ONE...Today and Tonight

Winds will increase today. Strongest winds will be felt across the
northeast third...particularly along Interstate 25 between Las Vegas
to the Raton Port of Entry. A few storms may pop up near the Texas
state line but the severe weather should stay east of the state.

A Red Flag Warning is in effect between noon to 9 pm MDT across the
southern tier of the forecast area favoring the San Augustin
Plain...lower Rio Grande Valley and portions of the Estancia basin
due to drier fuels...low humidity...strong wind and an unstable
airmass.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

Winds will intensify on Tuesday favoring the east. Drier storms will
create some drier microburst situations across the west. A Fire
Weather Watch has been posted for the eastern plains on Tuesday due
to strong wind...low humidity and an unstable airmass.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated.

50

The office that day

Everything else NWS Albuquerque, NM issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 15, 3:00 AM MDTWind AdvisoryABQ18 hr
May 15, 3:07 AM MDTFire Weather WatchABQHarding, San Miguel, Union11 hr
May 15, 3:07 AM MDTRed Flag WarningABQBernalillo, Catron, Sandoval, Socorro, Valencia18 hr

Nearby

Red Flag Warnings in New Mexico, 2017Every red flag warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.